Alert archive / New York / Special Marine Warnings in 2013
Special Marine Warning 21, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at May 22, 2013, 2:24 PM EDT. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2013, 2:24 PM EDT (18:24 UTC)
- Expired
- May 22, 2013, 3:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
The radar
The Ft Drum radar (KTYX), 122 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
853
WHUS51 KBUF 221824
SMWBUF
LOZ043-044-063-064-221930-
/O.NEW.KBUF.MA.W.0021.130522T1824Z-130522T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
224 PM EDT WED MAY 22 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
LAKE ONTARIO FROM WEBSTER TO FAIR HAVEN
* UNTIL 330 PM EDT
* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS AND LARGE
HAIL...ABOUT 7 NM SOUTHWEST OF THE GINNA POWER PLANT...MOVING
NORTHEAST AT 25 KNOTS.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
THE GINNA POWER PLANT...
PULTNEYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALL MARINE INTERESTS SHOULD REMAIN ALERT AND SMALL BOATS TAKE SHELTER
IMMEDIATELY.
&&
LAT...LON 4360 7691 4343 7664 4326 7699 4326 7703
4328 7709 4328 7737 4326 7745 4326 7747
TIME...MOT...LOC 1823Z 233DEG 26KT 4320 7737
$$
TMA1 follow-up statement
305
FZUS71 KBUF 221852
MWSBUF
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
252 PM EDT WED MAY 22 2013
LOZ043-044-063-064-221930-
/O.CON.KBUF.MA.W.0021.000000T0000Z-130522T1930Z/
252 PM EDT WED MAY 22 2013
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
LAKE ONTARIO FROM PULTNEYVILLE TO FAIR HAVEN...
AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS AND
LARGE HAIL ABOUT 2 NM NORTHWEST OF PULTNEYVILLE...MOVING NORTHEAST
AT 25 KNOTS.
THIS STRONG THUNDERSTORM WILL BE NEAR
SODUS BAY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS SHOULD GO TO A SAFE HARBOR IMMEDIATELY. IF POSSIBLE REMAIN
BELOW DECK TO AVOID THE THREAT OF LIGHTNING. STRONG GUSTY WINDS AND
HIGH WAVES MAY QUICKLY CAPSIZE YOUR CRAFT. BOATS IN PORT SHOULD NOT
VENTURE OUT UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4328 7706 4330 7731 4360 7691 4343 7664
4326 7698 4326 7703
TIME...MOT...LOC 1852Z 233DEG 26KT 4333 7719
$$
TMAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 22, 2:08 PM EDT, 16 minutes earlier.
Area forecast discussion, May 22, 2:08 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 208 PM EDT WED MAY 22 2013 .SYNOPSIS... A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH TONIGHT WITH SHOWERS AND THUNDERSTORMS FORMING. IT WILL TURN COOLER TOMORROW...AND SHOWERS WILL BECOME MORE WIDESPREAD AS A COLD FRONT PASSES THROUGH. A FEW OF THESE SHOWERS MAY LINGER INTO EARLY FRIDAY...BEFORE DRIER AIR SETTLES INTO THE REGION FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE BLOSSOMED JUST TO OUR EAST...BUT OVER OUR REGION MAINLY CLEAR SKIES PREVAIL. THIS HAS ALLOWED FOR TEMPERATURES TO RISE A FEW DEGREES WARMER...AND ALSO INCREASED THE AMOUNT OF INSTABILITY. VISIBLE SATELLITE IMAGERY SHOWS A LAKE BREEZE OFF LAKE ERIE AND WITH THIS SOUTHWEST FLOW AREAS ALONG THE IMMEDIATE LAKE SHORE AND THE BUFFALO METRO AREA WILL LIKELY REMAIN DRY THROUGH THE AFTERNOON HOURS. INLAND SOME CU HAS BLOSSOMED THIS AFTERNOON ACROSS WNY AND THE NORTH COUNTRY. WITH THE ADDITIONAL DAYTIME INSTABILITY WE ARE STILL EXPECTING SHOWERS AND THUNDERSTORMS TO BLOSSOM THIS AFTERNOON. THE GREATEST INSTABILITY WITH LI'S OF -7C AND SBCAPE OF 2500+ J/KG IS OVER INTERIOR WNY. THE CU OVER WNY FORMING WITHIN THIS AREA OF GREATEST INSTABILITY WILL LIKELY FORM SHOWERS AND THUNDERSTORMS OVER THE FINGER LAKES REGION AND LATER THE EASTERN LAKE ONTARIO REGION. WILL HIGHLIGHT THE HIGHEST POPS TODAY AND THIS EVENING WITHIN THIS REGION. CONVECTION ACTIVITY WILL CONTINUE THROUGH THE EVENING HOURS WHEN ADDITIONAL CONVERGENT LIFT AHEAD OF A 45 KNOT LLJ AND MOISTURE ADVECTION FUELS SHOWERS AND THUNDERSTORMS. FOR TONIGHT LOW LEVEL MOISTURE CARRIES NORTHWARD AND THROUGH THE LATE EVENING AND OVERNIGHT EXPECT SHOWERS TO DIMINISH...ESPECIALLY SOUTH OF LAKE ONTARIO. LOWS TONIGHT WILL REMAIN IN THE 60S. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AFTER A STRETCH OF MID SUMMER WARMTH AND HUMIDITY...A SUBTLE CHANGE IN THE OVERALL PATTERN WILL YIELD A NOTICEABLY COOLER AND MORE COMFORTABLE WEATHER REGIME. RATHER THAN EXPERIENCING TEMPERATURES MORE TYPICAL OF JULY...WE CAN LOOK FORWARD TO MERCURY LEVELS THAT WILL AVERAGE SOME 5 TO 10 DEG BELOW NORMAL. THIS WILL ALL COME AS A RESULT OF THE EXITING OF A SULTRY RIDGE OFF THE EAST COAST...WHICH WILL BE REPLACED BY AN EXCEPTIONALLY HIGH AMPLITUDE FLOW OVER ALL OF NORTH AMERICA. THE PSEUDO-OMEGA BLOCK PATTERN WILL FEATURE A RIDGE OVER THE NATIONS MID SECTION WITH TWIN TROUGHS OVER BRITISH COLUMBIA AND QUEBEC. THE DETAILS... A BROAD...COMPLEX AREA OF LOW PRESSURE EXTENDING FROM THE SAINT LAWRENCE VALLEY ACROSS THE LOWER GREAT LAKES ON THURSDAY MORNING WILL SLOWLY PIVOT TO THE EAST COAST BY DAYBREAK FRIDAY. THE LIFT PROVIDED BY 100M HGT FALLS AND LOW LEVEL CONVERGENCE WITHIN THE AXIS OF ELONGATED SFC TROUGH WILL LEAD TO FAIRLY WIDESPREAD LIGHT RAIN DURING THE DAY...THEN A TRAILING DEFORMATION ZONE ON THE WEST SIDE OF THE EXITING SFC TROUGH WILL KEEP THE RAIN INTACT FOR THURSDAY NIGHT. WILL COVER BOTH PERIODS WITH CAT POPS...BUT QPF IS NOT EXPECTED TO BE SIGNIFICANT. RAINFALL AMOUNTS FOR THE 24 HOUR PERIOD SHOULD AVERAGE A QUARTER TO A HALF INCH. AS MENTIONED EARLIER...IT WILL BE MUCH COOLER ON THURSDAY. H85 TEMPS THAT UP TO THIS POINT HAD BEEN IN THE MID TEENS WILL TUMBLE INTO THE SINGLE DIGITS BY THURSDAY EVENING...THEN TO NEAR ZERO BY DAYBREAK FRIDAY. THIS WILL TRANSLATE INTO MIDDAY HIGHS OF 70 TO 75 BEFORE TEMPERATURES STEADILY FALL IN THE RAIN DURING THE AFTERNOON THROUGH THURSDAY NIGHT. MERCURY READINGS BY DAYBREAK FRIDAY COULD BE 20 DEGREES LOWER IN MANY AREAS THAN THE NIGHT BEFORE....WITH OVERNIGHT LOWS GENERALLY IN THE MID TO UPPER 40S. ON FRIDAY...THE BACK EDGE TO THE SOAKING RAIN WILL BE FOUND PUSHING EAST FROM THE GENESEE VALLEY AS THE SUPPORTING H5 TROUGH WILL BE CROSSING OVERHEAD. DURING THE COURSE OF THE DAY...THE AFOREMENTIONED DEFORMATION ZONE WILL GIVE WAY TO MUCH DRIER AIR FROM SOUTHERN ONTARIO...WITH THE LEFTOVER SHOWERS AND ASSOCIATED LOW CLOUD COVER GIVING WAY TO INCREASING AMOUNTS OF SUN FROM WEST TO EAST. THIS WILL LEAVE PARTLY TO MOSTLY SKIES FOR THE AFTERNOON...ALTHOUGH THERE WILL BE A FEEL OF AUTUMN IN THE AIR AS H85 TEMPS NEAR ZERO C WILL CORRESPOND TO NEAR SFC TEMPS IN THE 50S F. IT WILL THEN BECOME DOWNRIGHT CHILLY (IF NOT COLD) ACROSS THE FORECAST AREA FRIDAY NIGHT. WHILE A ROBUST SHORTWAVE WILL DROP ACROSS THE LOWER GREAT LAKES...A VERY DRY AIRMASS SHOULD STILL ENCOURAGE CLEAR TO PARTLY CLOUDY SKIES. TEMPS WILL BE MARGINALLY COLD ENOUGH FOR SOME LAKE INDUCED CLOUD COVER...BUT THE AMOUNT OF DRY SYNOPTIC AIR AND PRESENCE OF A STRONG LOW LEVEL INVERSION SHOULD WORK AGAINST THIS POTENTIAL. TEMPS SHOULD THUS FALL TO NEAR 40 ACROSS THE LAKE PLAINS WITH READINGS IN THE MID TO UPPER 30S ACROSS THE SRN TIER AND EASTERN LK ONTARIO REGION. THIS WILL LEND TO THE RISK FOR SOME FROST...SO WILL HAVE TO KEEP THIS IN THE BACK OF OUR MINDS. A LARGE SFC HIGH CENTERED NEAR JAMES BAY WILL NOSE SOUTH ACROSS THE GREAT LAKES SATURDAY AND SATURDAY NIGHT. WHILE SOME OF THE GUIDANCE PACKAGES ARE SUGGESTING THE PASSAGE OF A COUPLE OF MID LEVEL SHORTWAVES...THE MOISTURE STARVED AIRMASS IS NOT EXPECTED TO SUPPORT ANY SHOWERS. RATHER...CLEAR TO PARTLY CLOUDY SKIES ARE ANTICIPATED WITH BELOW NORMAL TEMPERATURES. HIGHS ON SATURDAY SHOULD BE WITHIN A COUPLE DEGREES OF 60 WHILE SATURDAY NIGHT WILL HAVE THE POTENTIAL TO PRODUCE ANOTHER FROSTY NIGHT AWAY FROM THE LAKES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... SEASONABLY COOL AND DRY WEATHER WILL PREVAIL THROUGH THE REMAINDER OF THE HOLIDAY WEEKEND...COURTESY OF HIGH PRESSURE THAT WILL BE PARKED ACROSS THE GREAT LAKES. IT WILL BE QUITE CHILLY BOTH SATURDAY AND SUNDAY NIGHTS WITH TEMPERATURES DROPPING INTO THE LOW 40S ACROSS THE LAKE PLAINS WHILE 30S WILL DOMINATE THE COLDER SPOTS OF THE SOUTHERN TIER AND NORTH COUNTRY. THIS WILL KEEP THE THREAT OF FROST IN PLACE FOR THOSE COLDER AREAS . DAYTIME HIGHS WILL GRADUALLY INCREASE DURING THE PERIOD AS THE STRONG RIDGE OVER THE CENTRAL U.S. WILL NUDGE EASTWARD. HIGHS OF 60 TO 65 ON SUNDAY WILL MAKE THEIR WAY TO ABOVE NORMAL LEVELS (MID 70S) BY TUESDAY AFTERNOON. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AT 18Z VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE REGION WITH A FEW SHOWERS AND THUNDERSTORMS STARTING TO BLOSSOM ACROSS THE LOWER GENESEE VALLEY. WILL CARRY THUNDERSTORMS ACROSS THE EASTERN LAKE ONTARIO REGION...INCLUDING THE KART TAF FOR THIS LATE EVENING AND EARLY OVERNIGHT...WITH OTHER LOCATIONS JUST CARRY A VICINITY THUNDERSTORM. SOME BRIEF MVFR VSBYS ARE POSSIBLE WITHIN ANY STORM. FOR TONIGHT SHOWERS AND THUNDERSTORMS WILL CARRY NORTHWARD...WITH A LLJ OF 35 TO 40 KNOTS ACROSS THE REGION. WILL CARRY LLWS OVERNIGHT IN THE TAFS. TOMORROW MORNING HOURS WILL LIKELY BE DRY AND OVERCAST WITH SHOWERS BECOMING MORE LIKELY LATER IN MORNING AND EARLY AFTERNOON AS A COLD FRONT NEARS THE REGION. AT THIS TIME THUNDER LOOKS TO BE LIMITED ALONG THE COLD FRONT. OUTLOOK... THURSDAY AFTERNOON...SCATTERED TO NUMEROUS SHOWERS AND POSSIBLY A THUNDERSTORM WITH ASSOCIATED MVFR/IFR...OTHERWISE VFR. THURSDAY NIGHT IFR/MVFR IN SHOWERS. FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. SATURDAY THROUGH MONDAY...VFR. && .MARINE... RELATIVELY LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH EARLY THIS MORNING. SOUTHWEST WINDS WILL PICK UP A BIT THIS AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE AND ITS TRAILING COLD FRONT APPROACH WESTERN NEW YORK. AFTER THE FRONT CROSSES WESTERN AND CENTRAL NEW YORK ON THURSDAY...THE WINDS WILL VEER TO THE NORTHWEST. SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY NIGHT INTO FRIDAY AS NORTH TO NORTHWEST WINDS PICK UP BEHIND THE DEPARTING FRONT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...THOMAS SHORT TERM...RSH LONG TERM...RSH/WOOD AVIATION...THOMAS MARINE...TJP
Hazardous weather outlook, May 22, 5:25 AM EDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 525 AM EDT WED MAY 22 2013 NYZ001>008-010>014-019>021-085-230930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 525 AM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. A WARM UNSTABLE AIRMASS OVER OUR REGION WILL ONCE AGAIN SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE. THE GREATEST SEVERE WEATHER THREAT FROM SUCH STORMS WOULD BE FROM DAMAGING STRAIGHT LINE WINDS. THERE WILL ALSO BE THE CHANCE FOR ISOLATED LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 525 AM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. A WARM UNSTABLE AIRMASS OVER OUR REGION WILL ONCE AGAIN SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE. THE GREATEST SEVERE WEATHER THREAT FROM SUCH STORMS WOULD BE FROM STRONG WIND GUSTS OVER 50 KNOTS. THERE WILL ALSO BE THE CHANCE FOR ISOLATED LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:58 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 62 min |
| May 21, 9:14 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 31 min |
| May 21, 9:35 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Wayne | 25 min |
| May 21, 10:56 PM EDT | Special Weather Statement | BUF | Lewis | 64 min |
| May 22, 2:19 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 41 min |
| May 22, 3:14 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 61 min |
| May 22, 3:32 PM EDT | Special Marine Warning | BUF | 58 min | |
| May 22, 4:16 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 59 min |
| May 22, 6:14 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 61 min |
| May 22, 7:09 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 36 min |
| May 22, 7:58 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans | 32 min |
Nearby
Special Marine Warnings in New York, 2013Every special marine warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.